Medications for Attention Deficit Hyperactivity Disorder (ADHD) can be very helpful for children who struggle with hyperactivity, impulsivity, and inattention so that they can be more successful in the home and school environments. Often these medications can lead to problematic side effects such as decreased appetite, stomach pain, sleep problems, and moodiness, that can make it challenging to continue the medication. There are ways to help patients deal with these side effects so that they can continue to take a medication that is beneficial for them.
If your patient’s appetite decreases after taking ADHD medicine, advise the parent to give the morning dose after breakfast so that the youth will eat better in the morning. Also advise them to serve a large dinner in the evening when the medication is beginning to wear off. Have them keep healthy, high-calorie, protein snacks on hand for whenever a child asks for food, even if it is before bedtime. Discuss with parents that it is more important to monitor the child’s weight than his day-to-day appetite. Advise them to let you know if the child’s poor appetite lasts for a long period, and consider reducing the dose or stopping the drug on weekends or summer breaks to allow appetite and food intake to return to normal.
Stomach pain or upset:
Advise parents not to give the medication on an empty stomach. Taking the medication with or immediately after food can be helpful for this side effect.
Parents should set up a regular bedtime routine that includes calming activities, such as bathing or reading. Makes sure that a long-acting stimulant is only given in the mornings, typically no later than 10am, and an afternoon dose of a short-acting stimulant should typically not be given later than 3pm. If the sleep disturbance persists, the provider could consider switching from a long-acting to a shorter-acting form or reducing the dose or stopping an afternoon dose.
If a child is taking atomoxetine (Strattera) or guanfacine (Tenex/Intuniv) or clonidine (Catapres/Kapvay) and experiences daytime sleepiness, consider giving the medication at bedtime instead of in the morning. The provider could also consider lowering the dose or dividing the dose and giving it twice a day.
When an ADHD medication wears off in the afternoon or evening, some children have a period of more ADHD symptoms or irritability and moodiness. This is more common with the stimulant medications than the non-stimulant medications. To prevent this “rebounding” consider using a longer-lasting medication or prescribing a small dose of fast-acting stimulant later in the day.
Make sure the parents are keeping an eye out for changes in the child’s mood and anxiety. Stimulant medications can negatively affect mood symptoms and anxiety. If that does occur, consider using a non-stimulant medication instead to address the ADHD symptoms.
Finally, it is often advisable to schedule medication initiation or dosage changes to occur on weekends when parents can better monitor for side effect emergence
It is our hope that this practical primer on addressing the common side effects for ADHD medications is helpful to address problems that may arise in the primary care office. And remember providers can contact is at SmartCare for real-time consultation on particular cases.